Alert archive / Washington / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Pendleton, OR

August 14, 2014Kittitas County, Washington

NWS Pendleton, OR issued this flash flood warning at Aug 14, 2014, 4:00 PM PDT for Kittitas County, Washington. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 4:00 PM PDT (23:00 UTC)
Expired
Aug 14, 2014, 5:00 PM PDT
In force
60 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Kittitas County, WA

The radar

The Pendleton radar (KPDT), 193 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.0 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WGUS56 KPDT 142300
FFWPDT
WAC037-150000-
/O.NEW.KPDT.FF.W.0008.140814T2300Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
400 PM PDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KITTITAS COUNTY IN SOUTH CENTRAL WASHINGTON...
  THIS INCLUDES THE CITY OF ELLENSBURG...

* UNTIL 500 PM PDT

* AT 348 PM PDT...TRAINED WEATHER SPOTTERS REPORTED AN INCH AND A 
QUARTER HAS FALLEN IN 20 MINUTES AS A RESULT OF HEAVY SHOWERS AND 
ISOLATED THUNDERSTORMS IN THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4702 12061 4709 12052 4715 12036 4708 12018
      4694 12039 4693 12052

$$

BIEDA
2 follow-up statements
746 
WGUS76 KPDT 142332
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
432 PM PDT THU AUG 14 2014

WAC037-150000-
/O.CON.KPDT.FF.W.0008.000000T0000Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KITTITAS WA-
432 PM PDT THU AUG 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
CENTRAL KITTITAS COUNTY...

AT 430 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY SHOWERS AND 
ISOLATED THUNDERSTORMS PRODUCING OVER AN INCH OF RAINFALL IN 20 
MINUTES OVER THE WARNED AREA.  

THIS HEAVY SHOWER WITH EXCESSIVE RAIN...LOCATED APPROXIMATELY 10 
MILES NORTHEAST OF ELLENSBURG...WILL OTHERWISE REMAIN OVER MAINLY 
RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4699 12045 4704 12050 4708 12047 4714 12036
      4708 12018 4694 12039

$$

BIEDA
491 
WGUS76 KPDT 142351
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
451 PM PDT THU AUG 14 2014

WAC037-150000-
/O.EXP.KPDT.FF.W.0008.000000T0000Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KITTITAS WA-
451 PM PDT THU AUG 14 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR CENTRAL
KITTITAS COUNTY...

THE HEAVY SHOWERS RESPONSIBLE FOR THE HEAVY RAINFALL HAS STARTED TO 
DISSIPATE AND MOVE AWAY FROM THE WARNED AREA.  ISOLATED SHOWERS AND 
THUNDERSTORMS MAY CONTINUE TO FORM INTO THE EVENING HOURS

LAT...LON 4699 12045 4704 12050 4708 12047 4714 12036
      4708 12018 4694 12039

$$

BIEDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:55 PM PDT, 5 minutes earlier.

Area forecast discussion, Aug 14, 3:55 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT THU AUG 14 2014

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH SUNDAY...A SLOW MOVING UPPER LEVEL LOW
PRESSURE SYSTEM WILL CONTINUE TO DOMINATE THE WEATHER ACROSS THE
FORECAST AREA FOR THE NEXT 36 TO 48 HOURS. CURRENTLY THE CENTER OF
THE LOW IS OVER CENTRAL OREGON. IT WILL GENERATE SHOWERS AND
THUNDERSTORMS THROUGH EARLY TONIGHT WITH A DECREASE SHOWERS AND
PRECIPITATION AFTER SUNSET. CENTRAL OREGON WILL SEE AN END TO THE
SHOWERS OVERNIGHT BUT LINGERING SHOWERS LATE OVERNIGHT THROUGH EARLY
FRIDAY FOR THE REST OF THE FORECAST AREA. THE UPPER LEVEL LOW WILL
MOVE TO OVER EASTERN WASHINGTON FRIDAY AFTERNOON. THE FOCUS FOR MOST
OF THE SHOWERS AND POTENTIAL THUNDERSTORMS WILL BE OVER THE NORTHERN
AND EASTERN PORTIONS OF THE FORECAST AREA. ACTIVITY WILL INCREASE
WITH DAILY HEATING FRIDAY THEN DECREASE AGAIN AFTER SUNSET. THE LOW
WILL MOVE TO NORTHWEST MONTANA FRIDAY NIGHT ENDING PRECIPITATION FOR
THE FORECAST AREA OVERNIGHT. A DRY WESTERLY FLOW WILL TAKE ITS PLACE
ON SATURDAY WITH TEMPERATURES WARMING. ANOTHER WEAK LOW PRESSURE
SYSTEM WILL BEGIN TO TAKE UP A POSITION OFF THE OREGON COAST LATE
SATURDAY AND SUNDAY. THIS WILL TURN THE FLOW SOUTHERLY ACROSS
EASTERN OREGON WITH SOME WEAK INSTABILITY OVER SOUTHERN OREGON
LEADING TO THE POTENTIAL FOR ISOLATED THUNDERSTORMS DEVELOPING. HAVE
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL OREGON ON
SUNDAY IN CASE SOME OF THIS CREEPS NORTHWARD IN THE SOUTHERLY FLOW.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.  A FEW CHANGES WERE MADE
TO THE EXTENDED FORECAST.  ALTHOUGH THE 12Z GFS AND ECMWF DIFFER
SOMEWHAT FROM THE PREVIOUS RUNS...BOTH ARE IN GENERAL AGREEMENT
WITH AN UPPER LOW DEVELOPING OFF THE NORTHERN CALIFORNIA COAST
ON SUNDAY NIGHT AND MONDAY.  A WEAK SOUTHERLY FLOW OVER OREGON MAY
TAP IN MOISTURE FROM THE SYSTEM THAT COULD RESULT IN ISOLATED
THUNDERSTORMS OVER CENTRAL OREGON.  WILL INTRODUCE A SLIGHT CHANCE
IN THE HIGHER TERRAIN OF THE DESCHUTES NATIONAL FOREST AND
OCHOCO-JOHN DAY HIGHLANDS...BUT THE FUTURE SHIFTS MAY DECIDE TO
INCREASE THE AREAL COVERAGE IF MODELS CONTINUE TO ADVERTISE THIS
SYNOPTIC PATTERN.  WASHINGTON STATE AND NORTHERN OREGON WILL BE
UNDER A DRIER WESTERLY FLOW.  A THE POLAR JET MOVES SOUTHWARD...THE
WESTERLY FLOW WILL INCREASE OVER WA/OR ON TUESDAY.  THERE IS A HINT
OF A MARINE PUSH ON TUESDAY...SO I INCREASED WINDS TO SHOW BREEZY
CONDITIONS IN THE EASTERN COLUMBIA RIVER GORGE AND THE KITTITAS
VALLEY.  WINDS WERE INCREASED IN MOST ZONES ON WEDNESDAY...AS BOTH
MODELS ARE INDICATING A SHORTWAVE TROUGH QUICKLY TRACKING EASTWARD
ACROSS NORTHERN WASHINGTON.  POPS WERE INCREASED TO SLIGHT CHANCE
ALONG THE WASHINGTON CASCADE EAST SLOPES AND THE NORTHERN BLUE
MOUNTAINS.  IT'S HARD TO KEEP HOPES UP TOO HIGH...BUT BOTH THE GFS
AND ECMWF ARE ADVERTISING ANOTHER STRONGER SHORTWAVE ON THURSDAY
NIGHT AND FRIDAY THAT COULD POTENTIALLY BRING MUCH COOLER AIR AND
MOUNTAIN SHOWERS.  WISTER

&&

.AVIATION...00Z TAFS. THE BROAD UPPER TROUGH IS CENTERED OVER
EASTERN OREGON...AND SHOWERS AND THUNDERSTORMS ARE INCREASING IN
COVERAGE ACROSS THE FORECAST AREA.  BASED ON LATEST RADAR
TRENDS...WILL REMOVE ANY MENTION OF T-STORMS FOR TONIGHT AS MOST OF
THE STORMS HAVE BEEN CONFINED TO THE MOUNTAINOUS AREAS.  HOWEVER...A
FEW SHOWERS WILL BRING MODERATE TO HEAVY RAIN TO THE TAF SITES AND
THERE COULD BE A CB DEVELOPMENT AS WELL.  THE SYSTEM WILL NOT LEAVE
THE REGION UNTIL AFTER 00Z/16TH.  VARIABLE CIGS BETWEEN 5000-15000
FEET AGL ARE EXPECTED FOR THE NEXT 24 HOURS.  BRIEF MVFR OR LESS
CIGS/VSBYS ARE POSSIBLE IN +SHRA.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  84  62  87 /  50  30  20  10
ALW  65  85  67  88 /  60  40  20  10
PSC  65  88  65  90 /  40  20  20   0
YKM  61  85  62  87 /  40  40  20   0
HRI  63  87  63  90 /  40  20  10   0
ELN  60  83  61  85 /  40  50  20  10
RDM  50  80  50  84 /  30   0  10   0
LGD  55  79  55  84 /  70  50  30  10
GCD  54  80  57  84 /  60  20  10  10
DLS  65  85  66  88 /  30  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING WAZ520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/85/85

In the hours before

Local storm report, Aug 14, 3:59 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
359 PM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       4 E ELLENSBURG          47.00N 120.47W
08/14/2014  M1.25 INCH       KITTITAS           WA   TRAINED SPOTTER

            RAIN FELL IN ABOUT 20 MINUTES...STILL RAINING AT TIME OF
            REPORT

&&

MMURPHY

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:15 PM PDTSpecial Weather StatementPDTKlickitat60 min
Aug 13, 6:37 PM PDTSpecial Weather StatementPDTBenton23 min
Aug 13, 11:52 PM PDTFlash Flood WatchPDT23 hr
Aug 14, 3:39 PM PDTFlash Flood WarningPDTKittitas, Yakima66 min
Aug 14, 3:51 PM PDTAreal Flood AdvisoryPDTYakima6 hr
Aug 14, 4:58 PM PDTFlash Flood WarningPDTKittitas62 min

Nearby

Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.